Alert archive / Florida / Flash Flood Warnings in 2015

Flash Flood Warning 12, NWS Tallahassee, FL

August 4, 2015Taylor County, Florida

NWS Tallahassee, FL issued this flash flood warning at Aug 4, 2015, 9:11 AM EDT for Taylor County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2015, 9:11 AM EDT (13:11 UTC)
Expired
Aug 4, 2015, 12:15 PM EDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Taylor County, FL

The radar

The Tallahassee radar (KTLH), 106 km from the middle of the area, began a volume at 13:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

762 
WGUS52 KTAE 041311
FFWTAE
FLC123-041615-
/O.NEW.KTAE.FF.W.0012.150804T1311Z-150804T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
911 AM EDT TUE AUG 4 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN TAYLOR COUNTY IN THE BIG BEND OF FLORIDA...

* UNTIL 1215 PM EDT
    
* AT 909 AM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. 2 TO 4 INCHES OF RAIN HAVE 
  FALLEN IN AREAS WITH STANDING WATER FROM PREVIOUS DAYS RAIN. FLASH 
  FLOODING IS EXPECTED TO BEGIN SHORTLY...WITH ANOTHER 2 INCHES OF 
  RAIN POSSIBLE OVER THE NEXT HOUR OR SO.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  STEINHATCHEE...FISH CREEK...HOWELL PLACE...BIRD ISLAND...CEDAR
  ISLAND...BLUE SPRINGS AND KEATON BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 2968 8346 2969 8348 2972 8349 2971 8352
      2973 8355 2976 8356 2976 8359 2977 8357
      2978 8358 2978 8359 2982 8359 2982 8360
      2987 8355 2972 8334 2967 8337

$$

15-HARRIGAN
1 follow-up statement
730 
WGUS72 KTAE 041504
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1104 AM EDT TUE AUG 4 2015

FLC123-041514-
/O.CAN.KTAE.FF.W.0012.000000T0000Z-150804T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAYLOR FL-
1104 AM EDT TUE AUG 4 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN TAYLOR COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND RAPID WATER RISES ARE NO LONGER 
EXPECTED.

LAT...LON 2968 8346 2969 8348 2972 8349 2971 8352
      2973 8355 2976 8356 2976 8359 2977 8357
      2978 8358 2978 8359 2982 8359 2982 8360
      2987 8355 2972 8334 2967 8337

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 4:23 AM EDT, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 4, 4:23 AM EDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
423 AM EDT TUE AUG 4 2015

.Near Term [Through Today]...
The overnight analysis reveals broad upper level troughing over the
Great Lakes and northeast states with light northwest flow aloft
over the local area. A pocket of drier air is located over central
Alabama with PWAT values only around 1 inch in the driest areas. A
gradient of deep layer moisture exists over the local forecast area
with fairly dry conditions over the western half and greater
moisture over the eastern half.

As we head through the day, it's first important to note that the
00z GFS has a poor forecast of dewpoints at least in the first 6
hours of its forecast. It initialized with dewpoints a bit too low
in the dry air across central Alabama and is running 5-10 degrees
too low on its forecast as of 06z. This error seems to propagate
through today's forecast and results in much lower dewpoints and
instability across a larger part of the forecast area compared to
other guidance. The NAM seems a little more realistic in this case
with a better near term forecast. This has implications for
afternoon convective chances with the GFS and its MOS very dry for
today across most of the area. Meanwhile, the ensemble of CAM
guidance shows a narrow strip of higher PoPs running across the
inland portions of the Florida counties and adjacent sections of
southern Georgia. This appears to be related to the afternoon sea
breeze. The official forecast trended in this direction with higher
PoPs in this area and lower PoPs across the north where the airmass
will be drier, just not as dry as the GFS thinks. Afternoon high
temperatures are expected to range from near 90 across the southeast
big bend to the upper 90s across the northwest areas where more
sunshine is likely. With dewpoints expected to remain in the low to
mid 70s across the southern portion of the area, heat index values
are expected to average around 105 there and near 100 elsewhere.

.Short Term [Tonight Through Thursday]...
With the region on the western edge of the subtropical ridge for
the short term period, expect a return to the typical summertime
afternoon and evening showers and thunderstorms. Model guidance
suggests areas across the Florida Big Bend and into South Central
Georgia will be favored for convection on Wednesday. By Thursday,
the leading edge of the next storm system moves into the Mid
South, and with deep layer moisture on the increase across the
western portion of the region, expect greater rain chances in the
western zones Thursday afternoon.

High temperatures throughout the short term period should be in
the mid 90s.

.Long Term [Thursday Night Through Tuesday]...
Primary focus for the long term period will be the approach of a
frontal system on Friday and Saturday. The main energy with this
system will move quickly through the Tennessee Valley on Friday
and reach the Mid Atlantic Coast by Saturday. A frontal boundary
will stall across the region early in the weekend, suggesting a
couple of high PoP days, especially through Sunday. Model guidance
then diverges on whether some drier air will filter in from the
north (GFS) or the region stays stuck in a wet pattern into the
first of next week (Euro). For now will indicate rain chances at
the end of the period slightly above climatology. With a wet
pattern expected for at least the first half of the long term
period, should see afternoon high temperatures in the lower 90s.

&&

.Aviation...
[Through 06Z Wednesday] Mainly VFR conditions are expected with a
brief period of MVFR possible near dawn around VLD. Isolated to
scattered convection is expected during the afternoon hours, most
numerous around TLH and VLD.

&&

.Marine...
Winds and seas will return to typical summertime levels through
much of this week as high pressure builds back over the marine
area. A weak frontal system will approach the region by the
weekend and may result in a slight increase in winds.

&&

.Fire Weather...
Warm and humid conditions will continue for the next several days
with scattered convection, mainly in the afternoon and early
evening.

&&

.Hydrology...
The Steinhatchee River has crested and is now starting to slowly
fall. It is expected that the river will remain above flood stage
for at least the next few days, likely dropping below flood stage
on Friday morning.

With mainly scattered afternoon and evening storms the next few
days, do not anticipate any additional river flood concerns,
though areas in the Southeast Florida Big Bend, particularly in
Dixie County, will be especially prone to further areal flooding,
should any storms move over the area during the next couple of
days.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   96  76  93  75  92 /  60  20  40  20  40
Panama City   88  78  88  78  88 /  30  20  40  20  40
Dothan        98  75  94  74  93 /  40  10  40  20  50
Albany        96  76  95  74  92 /  30  10  40  20  50
Valdosta      94  76  94  74  92 /  50  20  40  20  40
Cross City    90  76  92  74  91 /  50  20  40  20  40
Apalachicola  90  79  88  77  87 /  30  20  30  20  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...DVD
SHORT TERM...GODSEY
LONG TERM...GODSEY
AVIATION...DVD
MARINE...GODSEY
FIRE WEATHER...DVD
HYDROLOGY...GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:56 AM EDTAreal Flood AdvisoryTAEDixie, Taylor64 min
Aug 4, 9:53 AM EDTRip Current StatementTAEFranklin, Gulf14 hr
Aug 4, 10:01 AM EDTAreal Flood AdvisoryTAEDixie59 min
Aug 4, 3:27 PM EDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jackson, Liberty33 min

Nearby

Flash Flood Warnings in Florida, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.